Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 98, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 6, 2023, 10:47 AM CDT for Pike County, Ralls County, Missouri; Calhoun County, Pike County, Illinois. It was in force for 43 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2023, 10:47 AM CDT (15:47 UTC)
- Expired
- May 6, 2023, 11:30 AM CDT
- In force
- 43 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Calhoun County, IL, Pike County, IL, Pike County, MO, Ralls County, MO
The radar
The St Louis radar (KLSX), 95 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 10:50 AM CDT | HAIL 1 | 5 Se Frankford, MO | VIA TWITTER. NICKEL TO QUARTER SIZE HAIL. |
| May 6, 10:50 AM CDT | HAIL 2 | 6 Ssw Ashburn, MO | VIA FACEBOOK WITH PICTURE. |
| May 6, 11:09 AM CDT | HAIL 0.75 | 1 Nnw Louisiana, MO | |
| May 6, 11:35 AM CDT | HAIL 0.5 | Clarksville, MO | HAIL THE SIZE OF A PINKY NAIL. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 3.8 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 808 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
067
WUUS53 KLSX 061547
SVRLSX
ILC013-149-MOC163-173-061630-
/O.NEW.KLSX.SV.W.0098.230506T1547Z-230506T1630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1047 AM CDT Sat May 6 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Northwestern Calhoun County in southwestern Illinois...
Southwestern Pike County in west central Illinois...
East central Ralls County in northeastern Missouri...
Central Pike County in northeastern Missouri...
* Until 1130 AM CDT.
* At 1047 AM CDT, a severe thunderstorm was located near Frankford,
moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Pittsfield, Louisiana, Pleasant Hill, Atlas, Clarksville,
Frankford, Pike, Martinsburg, El Dara, New Hartford, Summer Hill,
Rockport, and Ashburn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3942 9137 3961 9130 3964 9083 3927 9085
TIME...MOT...LOC 1547Z 271DEG 24KT 3950 9124
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Pfahler2 follow-up statements
659
WWUS53 KLSX 061608
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1108 AM CDT Sat May 6 2023
MOC173-061617-
/O.CAN.KLSX.SV.W.0098.000000T0000Z-230506T1630Z/
Ralls MO-
1108 AM CDT Sat May 6 2023
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL RALLS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3939 9124 3955 9117 3954 9084 3927 9085
TIME...MOT...LOC 1607Z 291DEG 19KT 3944 9109
$$
ILC013-149-MOC163-061630-
/O.CON.KLSX.SV.W.0098.000000T0000Z-230506T1630Z/
Calhoun IL-Pike IL-Pike MO-
1108 AM CDT Sat May 6 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR NORTHWESTERN CALHOUN COUNTY IN SOUTHWESTERN ILLINOIS...SOUTH
CENTRAL PIKE COUNTY IN WEST CENTRAL ILLINOIS AND CENTRAL PIKE
COUNTIES IN NORTHEASTERN MISSOURI...
At 1107 AM CDT, a severe thunderstorm was located over Louisiana,
moving east at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Louisiana, Pleasant Hill, Atlas, Clarksville, Pike, Martinsburg,
Rockport, and Ashburn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3939 9124 3955 9117 3954 9084 3927 9085
TIME...MOT...LOC 1607Z 291DEG 19KT 3944 9109
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Pfahler875
WWUS53 KLSX 061620
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1120 AM CDT Sat May 6 2023
ILC013-149-MOC163-061630-
/O.CON.KLSX.SV.W.0098.000000T0000Z-230506T1630Z/
Calhoun IL-Pike IL-Pike MO-
1120 AM CDT Sat May 6 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR NORTHWESTERN CALHOUN COUNTY IN SOUTHWESTERN ILLINOIS...SOUTH
CENTRAL PIKE COUNTY IN WEST CENTRAL ILLINOIS AND CENTRAL PIKE
COUNTIES IN NORTHEASTERN MISSOURI...
At 1120 AM CDT, a severe thunderstorm was located over Pike, moving
east at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Louisiana, Pleasant Hill, Clarksville, and Pike.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3938 9115 3951 9111 3950 9084 3927 9085
TIME...MOT...LOC 1620Z 276DEG 20KT 3943 9101
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PfahlerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 6:53 AM CDT, 3 hours 54 minutes earlier.
Area forecast discussion, May 6, 6:53 AM CDT, 3 hours 54 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 653 AM CDT Sat May 6 2023 .SHORT TERM... (Through Sunday Night) Issued at 416 AM CDT Sat May 6 2023 A broad area of low pressure remains over the Great Plains this morning, and a large surface ridge likewise remains nearly stationary over the East Coast. The pattern aloft shows the remnants of last week's omega block with the upper level ridge extending from the Gulf Coast northward through the Mississippi Valley into the Upper Midwest. Persistent southerly low level flow continues to bring increasing moisture to the Mid Mississippi Valley as evidenced by the blanket of MVFR ceilings covering the area this morning. Guidance shows a weak (20-25kt) low level jet over Missouri and southern Illinois this morning. This is borne out by KLSX VWP, although it's running a little hot likely due to bird migration. An 0619Z AMDAR sounding out of KSTL confirms lighter winds in the low level than the VWP. This low level jet is producing warm advection and weak to moderate moisture convergence at 850mb...and most guidance is printing out a few spotty hundredths of QPF this morning. However the potential for convection is limited by broad- scale subsidence under the upper level ridge which is camped out over the area. While I can't totally rule out convection this morning due to the low level moisture convergence, it's not a sure thing by far, so slight chance PoPs this morning continue to look good. Focus for potential convection shifts this afternoon to the eastern Ozarks due to differential heating and orography, but forecast soundings maintain a strong inversion over southeast Missouri...so again, there's potential for convection, but it's not at all likely. The convective forecast for evening hasn't changed, and is highly conditional. Guidance shows 2500-3000+ J/Kg CAPE developing this afternoon across much of western and central as well as northeast Missouri and 0-3km/0-6km shear is 30kt to 45kts respectively. This amount of instability and shear is more than sufficient to produce severe thunderstorms...if there's an initiation mechanism. Additionally, the strong inversion mentioned above actually encompass the entire area, not just the Ozarks. This cap looks virtually impenetrable at 100-250+ J/Kg CINH across most of the area...though there is a brief weakness during the late afternoon/early evening across central and northeast Missouri. Models are also showing a low-level trough moving through northern Missouri into southern Iowa about that time...so that could produce enough lift to trigger convection. If storms do develop, they will be severe, capable of producing large hail, and some damaging winds at the onset, but they should lose their connection to the boundary layer during the evening at which point the primary threat will be hail. Again, that's IF storms can develop, which remains very uncertain. The setup for potential storms on Sunday is similar to Saturday, although the upper level ridge will be angled a bit more toward the Great Lakes instead of straight up the Mississippi Valley. Deterministic guidance is...in a word...messy on Sunday. There's hints of a MCV moving northeast out of Oklahoma/eastern Texas from convection on Saturday night down there. This would provide a trigger for storms Sunday/Sunday night. Some CAMs depict a different scenario with an MCS moving across Iowa and Illinois late Saturday night into Sunday morning which forces an outflow boundary into our area and THAT's what triggers convection Sunday afternoon. Regardless...severe parameters look less primed with somewhat less instability and bulk shear than Saturday, so the threat for severe storms looks marginal through Sunday night. Carney .LONG TERM... (Monday through Friday) Issued at 416 AM CDT Sat May 6 2023 By Monday the deterministic models are so jumbled up with convective feedback that picking out details is very difficult. Generally speaking...the upper level ridge will be attenuated by a short wave trough moving across the Upper Midwest. This wave pushes a weak cold front into Missouri on Monday, which will provide a focus for convection to develop and what's likely to be the best chance for rain we'll see in the next 7 days. Current GFS shows 2500-3000 J/Kg of instability building across Missouri and Illinois on Monday, with a relatively weak (though not non-existent) cap. Regardless, there's 30-40kts of 0-6km shear, so there is a potential for severe thunderstorms again Monday. The cold front pushes south of our area Monday night, mostly due to outflow from convection. The upper level ridge builds back over the Mississippi Valley Tuesday through Wednesday night which should minimize chances for any precipitation in that time frame. Current indications are that the ridge will be pushed east of the area by a strong upper level low over the western U.S. bringing rain chances back to the area by late Thursday into Friday. Ensemble cluster analysis shows 3-4 solutions in that time frame which points to a good deal of uncertainty out that far, though the basic patterns are similar so current thinking is the end of the week could turn wet and stormy. Carney && .AVIATION... (For the 12z TAFs through 12z Sunday Morning) Issued at 645 AM CDT Sat May 6 2023 A broad area of MVFR ceilings will prevail this morning, mainly along and west of the Mississippi River, into west central Illinois. Ceilings are expected to lift to VFR this afternoon, and scatter over central Missouri...potentially farther east as well, though this is less certain. A broken line of thunderstorms over central Missouri will continue moving northeast. While central and northeast Missouri as well as west central Illinois are likely to be affected by these storms, there may also be further development of the line to the south which would also affect east central Missouri and southwest Illinois later this morning. Another round of storms is possible this evening, most likely across northeast Missouri and west central Illinois, though storms are possible for most of the area. Storms this evening/tonight could be severe, capable of producing large hail and wind gusts in excess of 50kts. Ceilings will likely fall below 3000ft again overnight for most of the forecast area. Carney && .PRELIMINARY POINT TEMPS/POPS... Saint Louis 78 69 86 68 / 30 20 40 60 Quincy 78 66 85 65 / 40 20 40 60 Columbia 83 67 86 66 / 20 20 40 50 Jefferson City 84 68 88 66 / 20 20 40 50 Salem 75 67 83 65 / 20 30 40 50 Farmington 75 67 83 65 / 20 20 40 50 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 6, 4:24 AM CDT, 6 hours 23 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 424 AM CDT Sat May 6 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-071200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 424 AM CDT Sat May 6 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. There is a slight chance for thunderstorms today and tonight. If thunderstorms develop some could be strong to severe. Thunderstorms this morning may produce large hail, and storms this afternoon and tonight could produce large hail and possibly damaging winds as well as a brief tornado. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The chance for thunderstorms continues Sunday and Monday. Storms could be severe both days, but Monday is more favorable for severe storms. There is a slight chance for thunderstorms in parts of the area on Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in the event that thunderstorms develop today or tonight. Carney
In the hours before
Local storm report, May 6, 9:43 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
943 AM CDT SAT MAY 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 AM HAIL 3 NW GRANVILLE 39.59N 92.14W
05/06/2023 E0.70 INCH MONROE MO PUBLIC
TIME ESTIMATED FROM RADAR.
&&
BRCLocal storm report, May 6, 10:11 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1011 AM CDT SAT MAY 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM HAIL 1 WNW MONROE CITY 39.66N 91.75W
05/06/2023 M0.70 INCH MARION MO PUBLIC
VIA TWITTER.
&&
MABLocal storm report, May 6, 10:13 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1013 AM CDT SAT MAY 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 AM HAIL BETHEL 39.88N 92.02W
05/06/2023 E0.70 INCH SHELBY MO PUBLIC
VIA TWITTER.
&&
MABLocal storm report, May 6, 10:47 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1047 AM CDT SAT MAY 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 AM HAIL 1 SSW NEW LONDON 39.57N 91.40W
05/06/2023 E0.70 INCH RALLS MO PUBLIC
POWER WAS KNOCKED OUT AT TRUCK STOP AS WELL.
&&
MABThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:58 AM CDT | Severe Thunderstorm Warning | LSX | Audrain, Callaway | 26 min |
| May 6, 9:05 AM CDT | Severe Thunderstorm Warning | LSX | Monroe | 40 min |
| May 6, 9:38 AM CDT | Severe Thunderstorm Warning | LSX | Marion, Monroe, Ralls | 52 min |
| May 6, 10:12 AM CDT | Severe Thunderstorm Warning | LSX | Marion, Pike, Ralls | 48 min |
| May 6, 11:28 AM CDT | Severe Thunderstorm Warning | LSX | Pike | 47 min |
| May 6, 12:06 PM CDT | Severe Thunderstorm Warning | LSX | Greene, Jersey | 39 min |
| May 6, 12:46 PM CDT | Severe Thunderstorm Warning | LSX | Greene, Jersey, Macoupin | 44 min |
| May 6, 1:35 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Macoupin, Montgomery | 40 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.